People commonly use vitamin D supplements when they do not get enough of the vitamin from food or sun exposure. Long-term use of high dose vitamin D supplements may cause adverse side effects, though this is rare.

This article details the role of vitamin D in the body and the potential side effects of overexposure.

Several gold pill capsules against a dark background.Share on Pinterest
Raymond Forbes LLC/Getty Images

Vitamin D is a fundamental nutrient that supports several bodily processes, including:

  • the absorption and regulation of calcium, magnesium, and phosphate
  • the hardening, growth, and remodeling of bones
  • immune function
  • nerve and muscle function

Many people get enough vitamin D from sun exposure and their diet. Some choose to take supplements.

How much vitamin D should a person take?

A person’s daily vitamin D requirement depends on several individual factors, such as age, sex, and health status.

Doctors consider vitamin D levels adequate if a person has at least 20 nanograms (ng) of the vitamin per milliliter (mL) of blood. If levels rise above 50 ng/mL, a person may experience adverse side effects.

Below are some of the most serious side effects of over-supplementing vitamin D.

Many of the significant side effects of vitamin D toxicity are related to hypercalcemia. Hypercalcemia refers to having excess calcium in the blood.

Researchers often cite this threshold as 10.4 milligrams (mg) of calcium per deciliter (dL) of blood, or as 0.104 mg/mL.

Hypercalcemia has three stages:

Hypercalcemia stageCalcium levels
Mild hypercalcemia
10.5–11.9 mg/dL
Moderate hypercalcemia
12.0–13.9 mg/dL
Hypercalecemic crisis14.0–16.0 mg/dL

There is a strong relationship between vitamin D and calcium. Vitamin D increases calcium absorption in the gastrointestinal tract. Having too much calcium can lead to a wide range of complications and symptoms.

Some of the most serious include:

Excess calcium in the body due to vitamin D toxicity may promote the development of kidney stones in people who are predisposed to the condition.

Excess calcium in the bloodstream binds with phosphate, forming crystals that deposit in soft body tissues. These crystals can cause tissue damage and eventually organ damage, depending on their location, number, and size.

When the crystals get stuck in kidney tissues, nephrocalcinosis (kidney stones) can occur. If this condition is severe, it can cause permanent kidney damage and kidney failure.

Symptoms of nephrocalcinosis include:

Vitamin D levels have links to heart disease and a person’s risk of cardiovascular disease.

Extreme hypercalcemia can reduce the functionality of cells in the heart. People with severe hypercalcemia may also experience irregularities in their heartbeat.

A person with severely high levels of calcium or phosphate in the blood may also develop calcium deposits, or plaques, in the arteries or valves of the heart.

Some signs of heart complications associated with vitamin D toxicity include:

Vitamin D toxicity can cause hypercalcemia and subsequent problems with the bones, including a loss of bone density.

Some symptoms include:

Elevated calcium levels in the blood can harm the kidneys’ ability to concentrate urine. This may result in a person producing and passing unusually large quantities of urine, known as polyuria.

When a person passes diluted urine, they lose large quantities of water and electrolytes. For this reason, a person with vitamin D toxicity may be prone to dehydration.

Symptoms of moderate dehydration include:

Severe dehydration can result in life threatening conditions. Other signs and symptoms of this condition include:

Hypercalcemia can cause acute pancreatitis, which is the term for inflammation of the pancreas.

A 2017 review found that 2 of 19 people with vitamin D toxicity experienced acute pancreatitis as a complication. Each had taken an average of 6,000,000 international units (IU) of the vitamin over 1–3 months.

Signs of pancreatitis include:

  • upper stomach pain that extends to the back
  • nausea and vomiting
  • a rapid pulse
  • swollen or tender abdomen
  • fever

A 2018 study found there has been an increase in the incidence of vitamin D toxicity due to more people supplementing vitamin D without a doctor’s supervision. However, symptomatic vitamin D toxicity remains rare.

High vitamin D levels typically result from consuming excessive amounts of high dose dietary supplements. A person cannot get too much vitamin D from the sun.

The 2018 study also found that certain high dose vitamin D formulations (50,000 IU doses) were common in people with elevated vitamin D levels.

The body stores vitamin D in fat tissues, and it can take weeks or months for the effects of vitamin D toxicity to fully wear off.

Dietary vitamin D supplements are useful when it is not possible to otherwise meet the recommended vitamin D requirements. However, vitamin D supplements are not suitable for everyone.

People with the following conditions are at a higher risk of vitamin D toxicity and should consult a healthcare professional before taking any supplements:

Vitamin D drug interactions

Vitamin D supplements can interact with some medications.

For example, high dose vitamin D supplements can reduce the efficacy of cholesterol-lowering statins such as atorvastatin. A doctor will assess a person’s health status before prescribing statins. It is essential to follow medical guidance when taking any medications.

Other medications can affect a person’s vitamin D levels.

  • Steroids: Steroids such as prednisone can lower vitamin D levels.
  • Orlistat: This weight loss medication can decrease vitamin D absorption rates.
  • Thiazide diuretics: These medications can raise a person’s blood calcium levels if they take them alongside vitamin D supplements.

While these outcomes are not the direct result of drug interactions, it is important to be aware of them. A person should always consult with a healthcare professional before taking supplements.

Symptoms of vitamin D toxicity include:

  • unexplained exhaustion
  • dry mouth
  • increased thirst and frequency of urination
  • nausea and vomiting
  • confusion, disorientation, or trouble thinking
  • irregular heartbeat

Health risks of too much vitamin D

People with severe or chronic vitamin D toxicity may develop life threatening symptoms, including:

Vitamin D toxicity can cause a wide range of symptoms, and each individual may respond differently.

A person may have a higher risk of experiencing toxicity if they take high dose supplements over an extended period. Doing this can cause vitamin D to build up in the blood.

The risk of experiencing adverse side effects from vitamin D in the diet or through exposure to the sun is very low.